SEARCH

SEARCH BY CITATION

Summary

Kaposi's sarcoma can probably be added to the list of tumours (lymphomas and squamous cell epitheliomas) that are especially prone to arise as a result of immunosuppressive therapy. Sixteen examples of this complication have been described in the literature and we report three further instances. These three patients had been on treatment with prolonged steroid therapy, but many of the previosly reported patients had been on aggressive immunosuppressive regimes to prevent rejection of kidney transplants. Kaposi's sarcoma associated with steroid and immunosuppressive therapy may show enhanced incidence in women (7 females as against 12 males) remembering that the spontaneous disease occurs ten times more frequently in men than women. We discuss the implications of these findings against the background of the high incidence of Kaposi's sarcoma in parts of Africa where immunological derangement consequent on malaria may be significant.